Virginia, 2019

Damaging Wind in Virginia, May 29, 2019

May 29, 2019 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a trough of low pressure produced damaging winds across portions of the Virginia Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a trough of low pressure produced damaging winds across portions of the Virginia Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 29, 8:35 PM EST, 15 minutes earlier.

Area forecast discussion, May 29, 8:35 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
935 PM EDT Wed May 29 2019

.SYNOPSIS...
Hot weather will prevail through Thursday with rain chances
remaining low except over the north. A cold front will move
into the area Thursday night and Friday, bringing slightly
cooler conditions and higher rain chances to the region heading
into the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 400 PM EDT Wednesday...

Wdly sct convection is moving into wrn counties with more
organized storms well to the W. Weak short wave energy rotating
around the upr rdg will keep wdly sct to sct shra/tsra this
evening mainly wrn and nrn tier. Later tonight expect bulk of
shra/tsra to diminish. Very warm temps cont with lows in the
upper 60s to mid 70s. See CLIMATE section below for record high
temperatures today and Thu.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
As of 330 AM EDT Wednesday...

Upper level ridge begins to break down late Thu and continues
through Fri. Just how much convection there is remains uncertain
as cooling aloft occurs and a weak s/w tracks through the
region (Thu night). A wind shift from WSW to N expected by Fri
afternoon for most areas. Going w/ generally partly cloudy
conditions...w/ highest PoPs 15-30% Thu night. Lows Thu night
from the u60s-m70s. Highs Fri mainly in the m-u80s...though a
bit cooler at many of the beaches. A strong shortwave aloft
progged to approach from the WNW and move across southern VA by
late Fri aftn or Fri night. Have added 20-30% PoPs for southern
VA and NC by late Fri aftn and maintained these PoPs Fri night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 240 PM EDT Tuesday...

A secondary/possibly more significant s/w to cross the region
Fri night-Sat. Have gone w/ PoPs 30-50% through Sat before
lowering Sat night into Sun morning. The trough aloft continues
to amplify into the region pushing a sfc cold front across the
region Sun (afternoon/evening) potentially resulting in
SCT-widespread SHRAs/tstms (PoPs back to 30-50%). Drying out
and more seasonable for Mon-Tue.

Lows Fri night in the l-m60s...except around 70F near the coast
in SE VA-NE NC. Highs Sat in the l-m80s. Lows Sat night again
in the l-m60s...except around 70F near the coast in SE VA-NE NC.
65-70F. Highs Sun mainly in the m80s...except in the u70s-l80s
on the ern shore. Lows Sun night from the u50s NW to the u60s
SE. Highs Mon and Tue in the u70s-around 80F N to the l80s S.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 900 PM EDT Wednesday...

VFR condition will remain through the 00z TAF period. There is a
slight chance for a brief shower/tstm at PHF/ORF/ECG before
05z. Skies will be clear Thursday morning with sct cu (~10k ft)
developing during the afternoon. Winds will be light and
variableovernight. A SW wind 10-15 kt with gust of 20kt will
develop during the day on Thursday.

Mainly dry behind the front Friday, though some scattered tstms
will be possible by late Fri aftn into Fri night (highest
chance over southern VA/NE NC). Pcpn chc remains or increases
Saturday/Sunday as the boundary lifts back N into the region.

&&

.MARINE...
As of 4 PM EDT Wednesday...

Latest sfc analysis shows low pressure centered over PA with
weak trf extending S near the cst. Expect mainly WSW winds 10
to 15 kts this evening to diminish to 10 kt or less overnight.
Seas will cont mainly 2 feet with some 3 footer poss outer wtrs.
There is a chc of a few strong tstms (highest N) this aftn-
evening then again Thu aftn-Thu evening. Prevailing winds will
remain SW at 10-15 kt Thu. The second aforementioned area of low
pressure tracks to our N late Thu-Thu night as its associated
cold front moves toward the area. The pressure gradient is
expected to briefly tighten ahead of the cold front (especially
S) Thu evening-Thu night. This will cause SW winds to increase
to 15 kt over the srn Ches Bay/15-20 kt over the Coastal Waters
S of Cape Charles. Waves on the Ches Bay briefly increase to 2-3
ft while seas will build to 3-4 ft (highest 20 nm offshore) Thu
night. The cold front is progged to move S of the waters by
12-15z Fri with winds turning to the NW then N. However, most
models show wind speeds remaining below SCA criteria after the
FROPA Fri AM. Tranquil marine conditions are expected this
weekend (outside of any tstms).

&&

.CLIMATE...
As of 330 AM EDT Wednesday...

* A top 3 warmest May is expected at Richmond, Norfolk,
  Elizabeth City given the expected heat to finish the month
  (good chance for Norfolk and Elizabeth City to be the #1
  warmest). Current projections are for Salisbury to be either
  5th or 6th warmest. Daily records are listed for Today/Wed
  5/29 and Thu 5/30 below:

* Wed 5/29:   Record High  Record High Min

* Richmond:    98 (1941)   70 (2012)
* Norfolk:     97 (1941)   73 (2012)
* Salisbury:   96 (1941)   73 (2012)
* Eliz City:   99 (1941)   76 (2012)

* Thu 5/30:   Record High Record High Min

* Richmond:    98 (1991)   72 (2018)
* Norfolk:     99 (1991)   72 (2018)
* Salisbury:   95 (2011)   71 (1959)
* Eliz City:   96 (2011)   74 (2011)

* Number of Days of 90F+ in May:

* Site        Avg      2019 (thru 5/28)    Most (Year)

* Richmond:   2 days   5 days              11 days (1962)
* Norfolk:    2 days   4 days              13 days (1880)
* Salisbury:  1 day    1 day                7 days (1991)
* Eliz City:  2 days   6 days               9 days (1944)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...ALB
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...ALB/CP
MARINE...ERI/RHR
CLIMATE...
Hazardous weather outlook, May 29, 4:11 PM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
511 PM EDT Wed May 29 2019

NCZ012>017-030>032-102-VAZ079-087>089-092-093-095>098-524-525-302115-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Brunswick-Greensville-
Sussex-Surry-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Newport News-Hampton/Poquoson-
511 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The hot weather will continue on Thursday with high temperatures mostly
in the mid 90s with heat indices reaching the upper 90s to around
100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064>069-075>078-080>086-090-509>523-302115-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-James City-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
511 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Through tonight.

An isolated strong to severe thunderstorm will be possible this
evening. Locally strong wind gusts and hail will be the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The hot weather will continue on Thursday with high temperatures mostly
in the mid 90s with heat indices reaching the upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ099-100-302115-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
511 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Through tonight.

Widely scattered strong to severe thunderstorm will be possible
through late this evening. Locally damaging wind gusts and hail will
be the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The hot weather will continue on Thursday with high temperatures mostly
in the lower 90s with heat indices reaching into the mid 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 6:16 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
716 PM EDT WED MAY 29 2019

VAZ065-066-300000-
Mecklenburg-Lunenburg-
716 PM EDT WED MAY 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MECKLENBURG AND
LUNENBURG COUNTIES...

At 716 PM EDT, a strong thunderstorm was located near Saxe, or 8
miles south of Charlotte Court House, moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Hill, Chase City, Victoria, Kenbridge, Brodnax, Lunenburg, La
Crosse, Kells Corner, Rehoboth, Dundas, Bacons Fork, Wilburn, Spanish
Grove, Gills Corner, Arvins Store, Finneywood, Forksville, Fairview,
Plantersville and Blevins Corner.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3689 7849 3705 7845 3703 7811 3701 7808
      3702 7801 3667 7804 3675 7861
TIME...MOT...LOC 2316Z 272DEG 33KT 3693 7860

JM
Special weather statement, May 29, 6:18 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
718 PM EDT WED MAY 29 2019

VAZ064-075-076-519-521-300000-
Western King and Queen-Richmond-Westmoreland-Western Essex-Caroline-
718 PM EDT WED MAY 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RICHMOND...EAST
CENTRAL CAROLINE...SOUTHWESTERN WESTMORELAND AND NORTHWESTERN ESSEX
COUNTIES...

At 717 PM EDT, a strong thunderstorm was located near Champlain,
moving east at 30 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Tappahannock, Warsaw, Montross, Champlain, Newland, Haynesville,
Beazley, Threeway, Hustle, Elevon, Mount Holly, Lyells, Kennard,
Mount Landing, Piney Grove, Templeman, Ethel, Singerly, Peeds and
Central Point.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3792 7663 3791 7681 3794 7685 3791 7686
      3790 7703 3798 7719 3800 7720 3804 7719
      3805 7716 3804 7712 3816 7674 3816 7669
TIME...MOT...LOC 2317Z 259DEG 28KT 3800 7709

Zimmerman
Special weather statement, May 29, 6:40 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
740 PM EDT WED MAY 29 2019

VAZ080-081-514-300015-
Prince George-Dinwiddie-Eastern Chesterfield (Including Col.
Heights)-
740 PM EDT WED MAY 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PRINCE GEORGE AND
NORTHEASTERN DINWIDDIE COUNTIES...THE CITY OF COLONIAL HEIGHTS AND
THE CITY OF PETERSBURG...

At 740 PM EDT, a strong thunderstorm was located over Sutherland, or
7 miles north of Dinwiddie, moving east at 35 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will be near...
  Matoaca around 750 PM EDT.
  Colonial Heights, Virginia State University and Ettrick around 755
  PM EDT.
  Petersburg and Fort Lee around 800 PM EDT.
  Prince George around 805 PM EDT.

Other locations impacted by this storm include New Bohemia, Church
Road, Petersburg Airport, Five Forks, Richard Bland College, Burgess,
Birchett Estate, Addison, Prince George Golf and Petersburg National
Battlefield.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3714 7765 3724 7765 3728 7724 3709 7723
TIME...MOT...LOC 2340Z 267DEG 31KT 3719 7757

Zimmerman
Special weather statement, May 29, 6:42 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
742 PM EDT WED MAY 29 2019

VAZ080-081-300015-
Prince George-Dinwiddie-
742 PM EDT WED MAY 29 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRINCE GEORGE AND
CENTRAL DINWIDDIE COUNTIES...

At 741 PM EDT, a strong thunderstorm was located near Dewitt, or 7
miles north of McKenney, moving east at 35 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will be near...
  Dewitt around 750 PM EDT.
  Dinwiddie around 755 PM EDT.
  Carson around 810 PM EDT.

Other locations impacted by this storm include Center Star, Five
Forks, Burgess, Reams, Rocky Run, Ford and Butterworth.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3715 7780 3715 7735 3701 7736 3700 7738
      3704 7781
TIME...MOT...LOC 2341Z 275DEG 30KT 3709 7771

Zimmerman
Special weather statement, May 29, 8:05 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
905 PM EDT WED MAY 29 2019

VAZ099-300130-
Accomack-
905 PM EDT WED MAY 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ACCOMACK COUNTY...

At 905 PM EDT, a strong thunderstorm was located near Parksley, or 16
miles southwest of Pocomoke City, moving east at 45 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of northeastern
Accomack County, including the following locations... Mappsville,
Saxis, Wallops Island, Temperanceville, Nelsonia, Sanford, Modest
Town, Oak Hall, Clam and Guilford.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3784 7532 3783 7535 3782 7537 3784 7542
      3778 7548 3773 7551 3776 7581 3784 7581
      3785 7577 3786 7578 3789 7580 3794 7580
      3796 7525
TIME...MOT...LOC 0105Z 273DEG 39KT 3785 7569

Zimmerman
Special weather statement, May 29, 8:42 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
942 PM EDT WED MAY 29 2019

VAZ100-300230-
Northampton-
942 PM EDT WED MAY 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHAMPTON COUNTY...

At 942 PM EDT, a strong thunderstorm was located near Cape Charles,
moving east at 40 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Cape Charles, Cheriton, Bay View, Eastville, Simpkins, Birdsnest,
Capeville, Oyster, Plantation, Machipongo, Dalbys and Smith Beach.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3742 7563 3735 7568 3733 7569 3727 7575
      3725 7576 3722 7575 3718 7576 3721 7606
      3729 7607 3734 7606 3739 7603 3744 7603
      3746 7601 3747 7562
TIME...MOT...LOC 0142Z 268DEG 34KT 3733 7607

CRP

The radar

The Norfolk radar (KAKQ), 103 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
May 29, 8:50 PM EST
Where
Northampton County, 1.49 mi NNW of Simpkins
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.350, -75.940

Several trees were downed and there was some light damage to weak structures in Eastville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829411.